Join 3,512 readers in helping fund MetaFilter (Hide)


How long should the withdrawal symptoms from Tamadol (Zydol) last?
July 10, 2006 2:31 PM   Subscribe

How long should the withdrawal symptoms from Tamadol (Zydol) last?

I have been taking Tramadol (100mg 4 times daily) for the last 6 weeks for pain relief for an acute viral infection of my muscles.

I stopped the medication last saturday due to not being in pain, and since then have been having insomnia, agitation, anxieity, panic attacks, hyperactivity very similar to ADHD, and hot and cold sweats.

My GP is away at the moment and I am just concerned how long it should take for these to go away.
posted by ndaguiar to Health & Fitness (6 answers total)
 
Is there an on-call physician you could speak with, or the pharmacist or nurse?
posted by dog food sugar at 3:18 PM on July 10, 2006


This site and this one both seem to indicate that withdrawal can occur if you suddenly stop taking the medication. I'd say you might consider taking another dose and follow dog food sugar's advice regarding an on-call doc or pharmacist to find the "right way" to taper off of the medication. There are lots of meds (SSRIs come to mind immediately) that should never be discontinued suddenly.
posted by pierow at 3:30 PM on July 10, 2006


I just recently got off a long-term dosage of Tramadol (a lot longer than 6 weeks) by gradually switching over to Ibuprofin over the course of a week or so. Now I'm taking 600mg 3 times daily (I still have some pain but not enough to justify the Tramadol). It worked fine for me but I'm just a patient like you, not a doctor.
posted by scalefree at 4:38 PM on July 10, 2006


In general these types of symptoms aren't likely to last more than a week.

I don't think I'd personally advise my patient to cold turkey off that much tramadol. Rather, a slow taper over 2 or 3 weeks seems appropriate to the cases I can envision.

However, I can't envision your case, because I'm not your doctor, and so I can't give you advice pertinent to your case. In general when a doctor prescribes a medicine and it causes a side effect, it's good to let the prescribing doctor know, or failing that to let another doc handle the problem.
posted by ikkyu2 at 5:31 PM on July 10, 2006


Thanks for the advice. Have booked an appointment with a stand in doctor today and will see what he says.

On the bright side I had the best night's sleep I have had since coming off the Tramadol. Quite fidgety and restless but did eventually sleep soundly for 6 hours!

Will post again and let you know what they say.
posted by ndaguiar at 12:41 AM on July 11, 2006


Thanks again for the advice. Am back from the docs now and he thinks that it is probably the Tramadol withdrawal, but that it should lessen and stop by the end of the week. He has also suggested exercise and walking to help it, although am not sure how it relates to the problem.
posted by ndaguiar at 6:31 AM on July 11, 2006


« Older Looking for a brainstorm about...   |  Being in the midst of my first... Newer »
This thread is closed to new comments.